Oklahoma, 2017

Damaging Winds in Oklahoma, July 15, 2017

July 15, 2017 · NWS OUN · 9 events in 3 counties and zones

Scattered storms formed across the western half of Oklahoma in the vicinity of a frontal boundary on the afternoon and evening of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered storms formed across the western half of Oklahoma in the vicinity of a frontal boundary on the afternoon and evening of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 15, 1:09 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 15, 1:09 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
209 PM CDT Sat Jul 15 2017

.DISCUSSION...
Isolated showers and a few thunderstorms are expected over western
Oklahoma until around sunset today in the very moist and hot
environment. Overnight, some thunderstorms and rain are expected
to move southeast from western Kansas across a larger part of
western Oklahoma, ending after sunrise in southwest Oklahoma. This
will be along a weak surface trough and weak upslope flow in the
thermodynamically favorable environment. Beyond Sunday, rain
chances decrease everywhere and the heat increases. By the middle
of next week temperatures will again be above seasonable normals
in the very humid atmosphere. A strong upper high will range
across the central and southern plains, more or less, east to
west. This will keep the westerlies far removed from Oklahoma and
the heat here. Rain chances remain very low beyond next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  72  93 /  20  20  20  20
Hobart OK         73  94  73  95 /  30  30  10  10
Wichita Falls TX  74  94  73  95 /  30  20  10  10
Gage OK           70  91  71  94 /  30  30  10  10
Ponca City OK     71  92  71  93 /  10  10  10   0
Durant OK         75  93  72  92 /  20  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

14/09
Hazardous weather outlook, Jul 15, 10:56 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1156 AM CDT Sat Jul 15 2017

OKZ004>048-050>052-TXZ083>090-161700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Sat Jul 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms are possible through tonight
across mainly the western half of Oklahoma. No organized severe
weather is expected but gusty winds could be possible with the
strongest storms. Heavy rain will also be a concern through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Showers and thunderstorms will remain possible Sunday, mainly
across portions of western Oklahoma and western north Texas. Gusty
winds and heavy rain will be the main concerns.

Low thunderstorm chances are also forecast for parts of the area
Wednesday and Thursday afternoons.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 15, 2:18 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
318 PM CDT SAT JUL 15 2017

OKZ014-021>023-034>038-152115-
Kiowa OK-Tillman OK-Roger Mills OK-Washita OK-Caddo OK-Beckham OK-
Greer OK-Comanche OK-Jackson OK-
318 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...north central Tillman...
southeastern Roger Mills...western Washita...southwestern Caddo...
eastern Beckham...northeastern Greer...northwestern Comanche and
northeastern Jackson Counties Until 415 PM CDT...

AT 317 PM CDT, strong thunderstorms were along a line extending from
9 miles south of Cheyenne to 3 miles east of Cooperton, moving north
at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Elk City, Sayre, Hobart, Cheyenne, Cache, Elgin, Granite, Burns Flat,
Apache, Snyder, Sentinel, Mountain View, Dill City, Canute, Lone
Wolf, Mountain Park, Medicine Park, Indiahoma, Carter and Roosevelt.

This includes the following highways...
 Interstate 40 between mile markers 22 and 45.
 Interstate 44 near mile marker 48, and between mile markers 50
 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3569 9975 3481 9824 3458 9869 3459 9914
      3545 9977
TIME...MOT...LOC 2014Z 161DEG 10KT 3548 9968 3489 9880

MBS
Special weather statement, Jul 15, 2:20 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
320 PM CDT SAT JUL 15 2017

OKZ025-028-029-152115-
Oklahoma OK-Cleveland OK-McClain OK-
320 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma...
northwestern Cleveland and northwestern McClain Counties Until 415 PM
CDT...

AT 320 PM CDT, a strong thunderstorm was located over southern
Oklahoma City, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Oklahoma City, Norman, Moore, Midwest City, Del City, Newcastle,
Noble, Spencer, Nicoma Park, Goldsby, Valley Brook, Tinker Air Force
Base, Stanley Draper Lake, southwestern Lake Thunderbird, Forest
Park, Lake Aluma, Smith Village, The Capitol, The Fairgrounds and
Will Rogers Airport.

This includes the following highways...
 Interstate 35 between mile markers 106 and 133.
 Interstate 40 between mile markers 143 and 162.
 Interstate 44 between mile markers 109 and 122.
 Interstate 240 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3515 9727 3517 9755 3546 9766 3558 9736
TIME...MOT...LOC 2018Z 337DEG 10KT 3539 9749

MBS
Special weather statement, Jul 15, 2:42 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
342 PM CDT SAT JUL 15 2017

OKZ018-019-024-025-152115-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
342 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher...
northwestern Oklahoma...southwestern Logan and northeastern Canadian
Counties Until 415 PM CDT...

AT 341 PM CDT, a strong thunderstorm was located 6 miles northwest of
Piedmont, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Kingfisher, Piedmont and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3586 9795 3587 9773 3569 9758 3555 9791
TIME...MOT...LOC 2041Z 317DEG 6KT 3572 9783

MAHALE
Special weather statement, Jul 15, 2:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
350 PM CDT SAT JUL 15 2017

OKZ027-038-039-152115-
Grady OK-Stephens OK-Comanche OK-
350 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northwestern
Stephens and northeastern Comanche Counties Until 415 PM CDT...

AT 346 PM CDT, a strong thunderstorm was located 5 miles northeast of
Sterling, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Marlow, Rush Springs, Sterling, Central High and Acme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3477 9821 3486 9810 3485 9809 3486 9809
      3489 9806 3474 9782 3455 9806
TIME...MOT...LOC 2046Z 316DEG 6KT 3478 9809

MAHALE

The radar

The Norman radar (KTLX), 21 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cleveland

When
July 15, 2:50 PM CST
Where
Cleveland County, 1.78 mi SW of Moore
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.320, -97.510

Thunderstorm Wind, Cleveland

When
July 15, 2:51 PM CST
Where
Cleveland County, 1.78 mi SW of Moore
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.320, -97.510

No damage reported.

Thunderstorm Wind, Cleveland

When
July 15, 3:20 PM CST
Where
Cleveland County, 3.66 mi ENE of (Oun)norman Westheimer Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.270, -97.410

No damage reported.

Thunderstorm Wind, Cleveland

When
July 15, 3:30 PM CST
Where
Cleveland County, 0.66 mi SSE of Norman to 0.2 mi NNE of Norman
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
35.211, -97.436

Numerous large branches downed from Boyd to Main on Classen Blvd. Some roads were blocked and there was bent street sign on the ground.

Thunderstorm Wind, Cleveland

When
July 15, 3:30 PM CST
Where
Cleveland County, 0.23 mi ESE of Norman
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
35.218, -97.436

Sign was blown off a roof from a commercial building at Alameda and Classen.

Thunderstorm Wind, Cleveland

When
July 15, 3:36 PM CST
Where
Cleveland County, 1.07 mi ESE of Norman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.212, -97.424

Trees were downed by damaging winds at 12th and Boyd.

Thunderstorm Wind, Cleveland

When
July 15, 3:44 PM CST
Where
Cleveland County, 2.99 mi NNW of Noble
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -97.410

No damage reported.

Thunderstorm Wind, Woodward

When
July 15, 5:00 PM CST
Where
Woodward County, 0.89 mi SW of Woodward
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.420, -99.400

Tree limbs were downed from winds estimated 60-70 mph. Penny size hail reported as well.

Thunderstorm Wind, Dewey

When
July 15, 6:30 PM CST
Where
Dewey County, 2.82 mi NNE of Putnam
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716681, 716682, 716683, 716684, 716685, 716686, 716687, 716688, 716689.